Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 435, NWS Des Moines, IA

August 27, 2004Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2004, 7:16 PM CDT for Lucas County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 7:16 PM CDT (00:16 UTC)
Expired
Aug 27, 2004, 8:15 PM CDT
In force
59 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280016
SVRDMX
IAC117-280115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LUCAS...OR ABOUT 36 MILES
  SOUTH OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTH OF CHARITON MUNICIPAL AIRPORT AROUND 720 PM CDT...
  4 MILES NORTH OF CHARITON AROUND 725 PM CDT...
  NEAR WILLIAMSON AROUND 730 PM CDT AND
  7 MILES NORTH OF RUSSELL AROUND 735 PM CDT.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

LAT...LON 4115 9357 4091 9355 4092 9311 4115 9311

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:22 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 27, 2:22 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT FRI AUG 27 2004

.SHORT TERM...TNGT THRU SUN NGT
CONCERN RMNS TSTMS AND HVY RAIN TRENDS TNGT.  UPR LVL JET EXTENDS FM
SD INTO NRN GRTLKS AND ASSOCD RIGHT ENTRANCE RGN WL LIKELY AID
CONVECTIVE DVLPMT INVOF IA/MO BORDER.  PRIMARY SHRT WV AND FORCING
LIFTING FM NE INTO SD...BUT WEAKER WVS IN SWLY FLOW ARE ALSO
PRODUCING SOME WEAK QG FORCING INVOF FNTL BNDRY.  19Z SFC ANLYS
SHOWS CDFNT FM KS ACRS SERN IA INTO WRN WI WITH WEAK UPSTREAM WV
INVOF KTOP.  MLCAPES 1500-3000 J/KG JUST S OF IA/MO BORDER WITH
MINIMAL CINS SO DVLPMT SHOULD OCCUR SHRTLY.  VISBLE STLT IMAGERY IS
SHOWING CU BUILDING FM NERN KS INTO NWRN MO AND INTO IA JUST S OF
KOXV AS WELL.  XPC THIS AREA TO DVLP SHRTLY SPREADING INTO SERN IA
AS SFC WV TRAVERSES FNT AND RIGHT REAR QUAD EFFECTS INCR.  RUC
SOUNDINGS NR KLWD SHOW MOST OF CAPE ABV 800 MB SO OUR EVENT MAY BE
MORE ELEVATED.  RUC 800-700 MB FRONTOGENETICAL FORCING AND THETA-E
ADVCTN ENHANCE UVM OVR SERN IA 21Z-05Z.  THESE FACTORS HAVE LEAD
ME TO CONT CATEGORICAL POPS AND FLOOD WATCH.  PWS APCHG 2 INCHES
WITH DEEP WRM CLD LYR SO RAINFALL AMTS MAY AGN EXCEED AN INCH OR TWO
IN A SHRT PD OF TIME IN LOCATIONS THAT SAW SVRL INCHES LAST NGT.
MUCAPES 1500-2500 OVR SRN IA AND 0-6KM SHEAR AOA 35KTS SO WE COULD
SEE A FEW LRG HAIL EVENTS ALG WITH HVY RAINS.  DEEP FORCING LOOKS TO
END SAT MRNG...SO HAVE ENDED POPS AT THAT TIME.

SUN NGT SYS COMING ONSHORE ALG BC ATTM SHOULD DROP INTO TROF AND
AMPLIFY SLGTLY PUSHING A WEAK CDFNT THRU THE NRN PLAINS AND UPR MS
RVR VLY.  HAVE ADDED CHC POPS ABT NERN HLF DRNG THAT PD.  TEMP WISE
GUIDANCE NOT TOO DISSIMILAR...BUT HAVE GONE JUST BLO ETA/GFS MOS
COMPROMISE CONSIDERING XPCD COOL READINGS...SPCLLY MAXES.

.LONG TERM...MON THRU FRI
MDLS AND ASSOCD ENSEMBLES RMN IN SURPRISINGLY GOOD AGREEMENT THRU
MUCH OF THE WORK WEEK WITH UPR LVL RDG CROSSING N CNTRL CONUS.  PTN
BEGINS TO BREAK DOWN SOMEWHAT AS WE APCH THE WEEKEND HWVR.  ENSEMBLE
SPREAD INCRS WITH UNCERTAINTIES ABT STRENGTH AND PSN OF SHRT WVS.
OPERATIONAL RUNS SEEMS TO KEEP BEST LOW LVL JET DVLPMT AND ISENT
LIFT JUST TO OUR N AND W WITH NEWD SYS MOVMT.  H5 ENSEMBLE MEAN
SUGGESTS SLOWER EWD MOVMT OF WRN CONUS TROF SO WL LEAVE FCST DRY FOR
THE TIME BEING.

TEMPS SOMEWHAT OF A CONCERN WITH AMT OF WRM UP IN QUESTION.
ENSEMBLE GUIDANCE SPREAD LOW BUT CONSIDERING INCRG SLY FLOW WED-FRI
WL GO TWRD HIGH END OF ENSEMBLE MEMBERS WHICH IS ABT A CATEGORY ABV
CLIMO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SERN CWA THIS EVE
IAZ075-084>086-094>097

&&

SMALL
Hazardous weather outlook, Aug 27, 12:05 PM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT FRI AUG 27 2004

IAZ075-084>086-094>097-281100-
APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE-
1205 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF AN
OSKALOOSA TO CHARITON TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE AREA LATE
THIS AFTERNOON AND ARE LIKELY THIS EVENING.  SEVERE STORMS SHOULD
STAY SOUTH OF THE AREA BUT ISOLATED STORMS MAY PRODUCE MARGINALLY
SEVERE HAIL VERY LATE THIS AFTERNOON OR THIS EVENING.  HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS.  SINCE THE SOIL IS ALREADY
SATURATED FROM PREVIOUS RAINFALL THIS WEEK...THE THREAT FOR FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

IAZ061-062-073-074-081>083-092-093-281100-
ADAMS-CLARKE-JASPER-MARION-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING.  THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL
RAINFALL WHICH MAY PRODUCE LOCALIZED FLASH FLOODING.  GUSTY WIND AND
MARGINALLY SEVERE HAIL ARE A LESSER THREAT AND WOULD BE ISOLATED
OCCURRENCES IF THEY OCCUR AT ALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-281100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO-
POCAHONTAS-POLK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
540 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING.  SOME SMALL HAIL MAY OCCUR WITH THESE STORMS ALONG WITH
GUSTY WINDS TO 45 MPH.  HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COGIL

In the hours before

Local storm report, Aug 27, 1:45 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     EXIRA                   41.59N 94.88W
08/26/2004                   AUDUBON            IA   LAW ENFORCEMENT

            NUMEROUS TREES LIMBS DOWN.

&&

RPK
Local storm report, Aug 27, 5:46 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             4 NE MONROE             41.56N 93.05W
08/27/2004  1.00 INCH        JASPER             IA   TRAINED SPOTTER

            MOSTLY PEA SIZED HAIL WITH A FEW STONES TO QUARTER SIZED.

&&

RAD
Local storm report, Aug 27, 6:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 S KELLOGG             41.69N 92.91W
08/27/2004  1.00 INCH        JASPER             IA   LAW ENFORCEMENT

0537 PM     HAIL             1 SW REASNOR            41.57N 93.04W
08/27/2004  1.00 INCH        JASPER             IA   TRAINED SPOTTER

0556 PM     HAIL             3 NE REASNOR            41.61N 92.98W
08/27/2004  1.75 INCH        JASPER             IA   LAW ENFORCEMENT

&&

ST
Local storm report, Aug 27, 6:19 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 N OAKLAND ACRES       41.73N 92.82W
08/27/2004  1.00 INCH        JASPER             IA   LAW ENFORCEMENT

&&

ST
Local storm report, Aug 27, 6:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             GRINNELL                41.74N 92.72W
08/27/2004  0.75 INCH        POWESHIEK          IA   TRAINED SPOTTER

&&

ST

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.